New drug called Snapchat hospitalising users

Australian police have issued a warning about a new drug called Snapchat, branded with the Snapchat logo and based on bath salts.

snapchat.jpg
Northern Territory Police

Four men were sent to hospital in Darwin over the weekend after taking a new drug called Snapchat, showing symptoms of wild aggression and hysteria, prompting Northern Territory police to issue a warning.

The pills come in two colours, pink and blue with green flecks, and bear the Snapchat logo (though there is no affiliation with the app). They contain the same ingredients as the dangerous drug known as bath salts, police said.

One man was sent to intensive care, and the other three were treated by hospital staff. It is the second weekend in a row that people have been hospitalised as a result of using the drug, bringing the total to at least eight.

"Just watched four mates all over 100kg almost die after taking a half. They are in hospital," an unnamed friend told NT News last week.

Police have strongly warned against taking the drug.

"You certainly don't want to be putting this in your body. It's nothing new -- this Snapchat is a new logo, [but] it's the same poison," said Active Superintendant Peter Shiller of the Drug and Organised Crime Division told the ABC. "This particular tablet may have been manufactured locally into that particular logo, but it's still the base ingredient."

Northern Territory chief medical officer Steven Skov added, "We know that with these types of drugs there is a potential to have a heart attack, to have something called malignant hyperthermia where you essentially cook your brain... So the message is, please do not take this drug."

 

Join the discussion

Conversation powered by Livefyre

Don't Miss
Hot Products
Trending on CNET

HOT ON CNET

Find Your Tech Type

Take our tech personality quiz and enter for a chance to win* high-tech specs!